Q: A child comes in with a rash a few days after AMOXICILLIN is given for an ear infection. It is red, blotchy, and spreads across the body. It appears to be a drug reaction rather than a viral exanthem. Does this mean the child cannot take PENICILLIN in the future? Is the child restricted from trying any other “CILLIN” – DICLOXACILLIN, etc.
— Dr. L
Dear Dr. L,
The majority of side effects observed in AMOXICILLIN clinical trials were of a mild and transient nature and less than 3% of patients discontinued therapy because of drug-related side effects. The most frequently reported adverse effects were diarrhea/loose stools (9%), nausea (3%), skin rashes and urticaria (3%).
This is an “allergic reaction” but it is NOT related to a life threatening one. I think there is little risk if the child takes PENICILLIN in the future and should not be restricted from trying any other “CILLIN”, including DICLOXACILLIN.
Dr. Ehrlich adds:
I would add to this comment by Dr. Larry that there are those children who have Ampicillin reactions in the latter part of treatment, and many of those come from the non-allergic side effect of the drug (or Amoxicillin). Often their parents are told that the children have penicillin allergies, a misconception that they carry into adulthood.